Tennessee, 2013

Hail in Tennessee, June 9, 2013

June 9, 2013 · NWS MRX · 1 event in 1 county or zone

A weak front tracked through east Tennessee during the afternoon hours triggering a few thunderstorms over the area. One of the storms produced hail as large as a quarter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak front tracked through east Tennessee during the afternoon hours triggering a few thunderstorms over the area. One of the storms produced hail as large as a quarter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 9, 1:17 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 9, 1:17 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
217 PM EDT SUN JUN 9 2013

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... A SOUPY AIR MASS
WILL REMAIN OVER THE AREA THROUGH TONIGHT AS A DEEP FLOW OF GULF
MOISTURE PERSISTS AHEAD OF AN APPROACHING TROUGH OVER THE MIDWEST.
TONIGHT...LIFT WILL BE PROVIDED BY LOW LEVEL CONVERGENCE AND
FRONTOGENESIS. WITH WARM CLOUD LAYER DEPTH OF 3500-4000M AND PW
VALUES IN THE 1.75 TO 2 INCH RANGE...WHICH IS WELL ABOVE CLIMO
NORMALS...FLOODING IS A CONCERN ESPECIALLY IN SOUTHERN PORTIONS OF
THE AREA. WITH THE HIGH FREEZING LEVEL...HAIL IS NOT TOO MUCH OF A
CONCERN...AND SO FAR THERE HAS BEEN VERY LITTLE LIGHTNING SEEN WITH
THE CURRENT SHOWER ACTIVITY. SOME WIND GUSTS MAY OCCUR WITH THE
STRONGEST STORMS. POPS WILL BE CATEGORICAL OVERNIGHT...WITH A
MENTION OF LOCALLY HEAVY RAIN SOUTH AND WEST.

THE CLOSED UPPER LOW TRACKS ACROSS THE OH VALLEY TOMORROW...WITH A
VORT MAX TRAILING ACROSS OUR AREA. DIVERGENCE WITH AN UPPER JET
STREAK WILL ALSO HELP PROVIDE SOME LIFT...AND CAPE WILL BE IN THE
1000-1500 J/KG RANGE. WE MAY GET SOME BREAKS IN THE CLOUDS IN THE
AFTERNOON TO HELP DESTABILIZATION...SO SEVERE POTENTIAL LOOKS A
LITTLE BETTER THAN TODAY. WILL CARRY LIKELY POPS THROUGH THE
AFTERNOON. WITH THE TROUGH AXIS PASSING THROUGH...DRY AIR ALOFT WILL
BE BUILDING IN FROM THE WEST...AND POPS WILL BE DECREASING
OVERNIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)...A FEW SHOWERS MAINLY IN THE
HIGHER ELEVATIONS EXPECTED TUESDAY MORNING AS THE LOW MOVES NORTH
INTO CANADA. MOISTURE WITH THIS LOW WILL PROGRESS NORTH...LEAVING
THE AREA WITH CLEARING SKIES AND WARMING TEMPS. HIGH PRESSURE OVER
THE MID WEST WILL SLOWLY WORK ITS WAY INTO THE AREA BEGINNING
TUESDAY. KEPT TEMPS WELL BELOW GUIDANCE TUESDAY AND WED. MID AND
HIGH CLOUDS WILL REMAIN THROUGH WEDNESDAY PREVENTING SIGNIFICANT HEATING
THROUGH THE DAY.

FOR WEDNESDAY NIGHT A SHORTWAVE WILL MOVE AROUND
THE HIGH...BRINGING THE POSSIBILITY OF RAIN TO NORTHEAST TENNESSEE
AND SOUTHWEST VIRGINIA. MODELS HAVE BEEN DISAGREEING ON THIS
TIMING...SO CONFIDENCE LOW. CONFIDENCE DOES INCREASE FOR THURSDAY AS
THE SHORTWAVE INCREASES RAIN CHANCES ACROSS THE REST OF THE AREA
THROUGH THE DAY. DUE TO UPPER LEVEL FORCING AND THE CAPE
AVAILABLE...HAVE INCLUDED THUNDER IN THE FORECAST. SOUNDING DOES NOT
LOOK TOO IMPRESSIVE FOR STRONG DEVELOPMENT AND SHEAR IS VERY MINIMAL
THROUGH THE DAY...SO DONT EXPECT ANYTHING SEVERE AT THIS POINT. RAINFALL
WILL MOVE OUT OF THE REGION OVERNIGHT THURSDAY INTO FRIDAY AS THE
HIGH PRESSURE PROGRESSES FURTHER EAST OVER THE REGION. FRIDAY INTO
THE WEEKEND WILL REMAIN DRY...WITH GRADUAL WARMING TEMPS EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  83  68  84  68 / 100  60  50  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  80  65  82  67 / 100  70  50  20  10
OAK RIDGE, TN                       67  80  64  83  67 / 100  70  50  20  10
TRI CITIES AIRPORT, TN              66  77  61  79  62 / 100  80  50  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/JLW
Hazardous weather outlook, Jun 9, 3:28 AM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 AM EDT SUN JUN 9 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
428 AM EDT SUN JUN 9 2013 /328 AM CDT SUN JUN 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED SEVERE THUNDERSTORMS AND LOCALIZED FLASH FLOODING ARE
POSSIBLE THIS AFTERNOON AND TONIGHT...

A STRONG UPPER TROUGH OF LOW PRESSURE WILL MOVE INTO THE OHIO
VALLEY TONIGHT AND MONDAY. GULF MOISTURE WILL PULL NORTH BACK INTO
THE REGION TODAY AHEAD OF THIS SYSTEM. SHOWERS AND THUNDERSTORMS
WILL DEVELOP ACROSS THE GULF COAST STATES THEN SPREAD NORTHEAST
OVER THE AREA TODAY AND TONIGHT. DUE TO THE HIGH AMOUNTS OF
MOISTURE...SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL.
LOCALIZED FLASH FLOODING IS POSSIBLE. THE GREATEST POTENTIAL IS
ACROSS THE PLATEAU AND SOUTHEAST TENNESSEE.

ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND
EVENING. THE MAIN CONCERN WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A WEAK COLD FRONT WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION
MONDAY BECOMING NEARLY STATIONARY OVER THE TENNESSEE VALLEY TUESDAY
THROUGH THURSDAY. THUNDERSTORM COMPLEXES WILL DEVELOP ALONG THIS
BOUNDARY WITH SOME OF THESE STORMS LIKELY BECOMING SEVERE. THE
TIMING OF THESE THUNDERSTORM COMPLEXES IS NOT CERTAIN. THE MAIN
CONCERN WILL BE DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL WITH
LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY THROUGH THURSDAY.

In the hours before

Special weather statement, Jun 9, 2:20 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT SUN JUN 9 2013

TNZ069-070-073-092000-
JEFFERSON TN-KNOX TN-NORTH SEVIER TN-
320 PM EDT SUN JUN 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER...EXTREME EASTERN KNOX AND
JEFFERSON COUNTIES UNTIL 400 PM EDT...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF SEVIERVILLE...MOVING NORTHEAST AT
20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NEW MARKET...
MCMAHAN...KODAK...STRAWBERRY PLAINS AND PIEDMONT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS

The radar

The Knoxville radar (KMRX), 15 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
June 9, 2:59 PM EST to 3:02 PM EST
Where
Jefferson County, 4 mi SSW of Jefferson City
Measured
1 in hail
Reported by
Public
Coordinates
36.066, -83.507

The public reported thunderstorms produced quarter-size hail 4 miles south-southwest of Jefferson City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452787.